Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 9, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 1, 2012, 3:52 PM MDT for Carter County, Custer County, Fallon County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 3:52 PM MDT (21:52 UTC)
- Expired
- Jul 1, 2012, 4:42 PM MDT
- In force
- 50 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
Counties Carter County, MT, Custer County, MT, Fallon County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:20 PM MDT | HAIL 1 | 18 Ssw Mizpah, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 979 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
975 WUUS55 KBYZ 012152 SVRBYZ MTC011-017-025-012245- /O.NEW.KBYZ.SV.W.0009.120701T2152Z-120701T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 352 PM MDT SUN JUL 1 2012 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CARTER COUNTY IN SOUTHEAST MONTANA... THIS INCLUDES THE CITY OF EKALAKA... SOUTHEASTERN CUSTER COUNTY IN SOUTHEAST MONTANA... WEST CENTRAL FALLON COUNTY IN SOUTHEAST MONTANA... * UNTIL 445 PM MDT. * AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 42 MILES WEST OF EKALAKA...OR 35 MILES NORTH OF BROADUS...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN CUSTER COUNTY AT 410 PM MDT RURAL EASTERN CUSTER COUNTY AT 420 PM MDT RURAL SOUTHWESTERN FALLON COUNTY AT 440 PM MDT RURAL NORTHWESTERN CARTER COUNTY AT 440 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4579 10553 4595 10565 4633 10476 4578 10446 TIME...MOT...LOC 2151Z 240DEG 27KT 4595 10540 $$ CHURCH
2 follow-up statements
715 WWUS55 KBYZ 012224 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 424 PM MDT SUN JUL 1 2012 MTC011-017-025-012245- /O.CON.KBYZ.SV.W.0009.000000T0000Z-120701T2245Z/ CARTER MT-CUSTER MT-FALLON MT- 424 PM MDT SUN JUL 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR WEST CENTRAL FALLON...SOUTHEASTERN CUSTER AND NORTH CENTRAL CARTER COUNTIES... AT 422 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL. DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WAS LOCATED 29 MILES NORTHWEST OF EKALAKA...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN CUSTER COUNTY AT 440 PM MDT RURAL NORTHWESTERN CARTER COUNTY AT 440 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING FOR SOUTHEASTERN MONTANA. && LAT...LON 4581 10448 4581 10532 4602 10549 4633 10476 TIME...MOT...LOC 2224Z 240DEG 27KT 4607 10509 $$ CHURCH
133 WWUS55 KBYZ 012242 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 442 PM MDT SUN JUL 1 2012 MTC011-017-025-012251- /O.CAN.KBYZ.SV.W.0009.000000T0000Z-120701T2245Z/ CARTER MT-CUSTER MT-FALLON MT- 442 PM MDT SUN JUL 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FALLON...SOUTHEASTERN CUSTER AND NORTH CENTRAL CARTER COUNTIES IS CANCELLED. THE STORM HAS WEAKENED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING FOR SOUTHEASTERN MONTANA. LAT...LON 4581 10448 4581 10532 4602 10549 4633 10476 TIME...MOT...LOC 2241Z 240DEG 27KT 4614 10493 $$ CHURCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:48 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 1, 2:48 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SUN JUL 1 2012
.SHORT TERM...VALID FOR MON AND TUE...
A COLD FRONT WILL PUSH ACROSS THE ENTIRE AREA THIS EVENING. WINDS
WILL SWITCH TO THE NORTHWEST AND BE GUSTY FOR SEVERAL HOURS AFTER
FRONTAL PASSAGE. THE RED FLAG WARNING IS IN GOOD SHAPE.
HIGH BASED CUMULUS WAS ALREADY DEVELOPING TO THE WEST AND SOUTH
OF BILLINGS ALONG WITH ACTIVITY OVER SOUTHEAST MONTANA. ELEVATED
CAPES PROGGED NEAR 1000 J/KG OVER SOUTH CENTRAL AND WESTERN
ZONES. SOUNDINGS WERE STRONGLY INVERTED V WITH SUCH DRY LOW
LEVELS. JET COUPLET MOVES ACROSS THE REGION THIS EVENING TO
ENHANCE LIFT. WOULD EXPECT SCATTERED THUNDERSTORMS OVER CENTRAL
AND WESTERN ZONES. STORMS WILL HAVE STRONG WINDS. STORMS WILL
TURN WETTER BEHIND THE FRONT. THE EAST HAS PROGGED ELEVATED CAPES
AROUND 1500 J/KG WITH GOOD SHEAR. THIS WILL BE THE LOCATION WITH
THE BEST CHANCE OF SEVERE THUNDERSTORMS WITH THE HIGHER CAPE
VALUES AND SHEAR. IF STORMS BECOME SURFACE BASED...SUPERCELLS CAN
BE EXPECTED.
MONDAY WILL BE A LITTLE COOLER WITH LIGHT EASTERLY WINDS. UPSLOPE
FLOW WITH WEAK SHORTWAVE ENERGY COULD GENERATE A FEW
THUNDERSTORMS OVER WESTERN AND CENTRAL ZONES MONDAY AFTERNOON AND
EVENING.
HOT TEMPERATURES WITH VERY LOW HUMIDITIES WILL RETURN TUESDAY. A
COLD FRONT WILL PUSH ACROSS THE AREA AND CREATE A STRONG WIND
SHIFT. THIS FRONT WILL ALSO GENERATE ISOLATED THUNDERSTORMS. THIS
HAS THE SET UP FOR ANOTHER POTENTIALLY CRITICAL FIRE WEATHER DAY.
TWH
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGHOUT THE EXTENDED
PERIOD. CONTINUED TO BROAD-BRUSH LOW POPS THURSDAY NIGHT THROUGH
SUNDAY NIGHT. INCREASING LIFT/MOISTURE ADVECTION DURING THIS TIME
SHOULD PRODUCE ISOLATED THUNDERSTORMS DURING EACH PERIOD. BLENDED
TEMPERATURES WITH ALLBLEND GUIDANCE. BRS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. SMOKE FROM
AREA WILDFIRES MAY PRODUCE MVFR VISIBILITIES. A STRONG COLD FRONT
WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND
EVENING...SHIFTING WINDS TO THE NORTHWEST. ISOLATED THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. EXPECT STRONG/ERRATIC WIND GUSTS
NEAR THESE STORMS. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 060/089 061/096 060/090 064/091 064/089 063/087 064/088
31/B 21/B 21/U 11/U 22/T 22/T 22/T
LVM 048/088 050/090 048/086 054/088 054/086 054/085 054/086
32/T 22/T 21/U 11/U 22/T 22/T 22/T
HDN 060/091 058/098 059/093 063/093 063/091 063/089 063/090
31/B 10/B 21/U 11/U 22/T 22/T 22/T
MLS 065/093 064/100 061/094 068/095 066/091 066/090 066/090
41/B 22/T 21/U 12/T 22/T 22/T 22/T
4BQ 063/092 060/098 061/094 068/094 067/089 065/087 064/087
31/B 22/T 11/U 12/T 22/T 32/T 22/T
BHK 064/091 061/094 061/091 067/091 066/087 063/085 063/086
41/B 22/T 21/U 13/T 23/T 32/T 22/T
SHR 056/090 055/095 056/090 061/091 060/086 059/084 058/085
21/B 11/B 11/U 11/U 23/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 123>129.
RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT MONDAY FOR ZONES
130>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 1, 3:02 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 302 PM MDT SUN JUL 1 2012 MTZ028>042-056>058-063>068-WYZ098-099-022200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 302 PM MDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND TONIGHT. LATE AFTERNOON TEMPERATURES IN THE MID 90S TO AROUND 105 CAN BE EXPECTED...WITH RELATIVE HUMIDITIES AROUND 10 PERCENT. WINDS WILL SHIFT TO THE NORTHWEST BEHIND AN ADVANCING COLD FRONT. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH. THUNDERSTORMS WILL HAVE STRONG AND ERRATIC WIND GUSTS. SOME STORMS MAY BE SEVERE OVER EASTERN MONTANA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT TEMPERATURES AND VERY LOW HUMIDITIES WILL RETURN TUESDAY. A COLD FRONT WILL PUSH THROUGH TUESDAY AFTERNOON AND EVENING. THIS FRONT WILL PRODUCE A STRONG NORTHWEST WIND SHIFT AND GENERATE ISOLATED THUNDERSTORMS AS IT MOVES THROUGH. THIS ALL TRANSLATES INTO ANOTHER POTENTIALLY CRITICAL FIRE WEATHER DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:53 PM MDT | Special Weather Statement | BYZ | Fallon | 67 min |
| Jul 1, 4:58 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Custer, Fallon | 62 min |
| Jul 1, 5:46 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Fallon | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.